Pennsylvania, 2002

Flash Flood in Pennsylvania, July 25, 2002

July 25, 2002 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 25, 3:34 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 25, 3:34 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT THU JUL 25 2002

WILL UPDATE TO ADD LOCALLY HEAVY RAIN AMOUNTS WHERE CONVERGENCE
BOUNDARIES AND HIER DWPTS INTERSECT. OTHERWISE THE SAME.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 25, 3:48 PM EST, 27 minutes before
PAZ020-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT THU JUL 25 2002

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY...

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ARE MOVING VERY SLOWLY
ACROSS PORTIONS OF BEAVER COUNTY.  THE HEAVIEST RAINFALL IS
OCCURRING OVER SOUTHEAST BEAVER COUNTY NEAR ECONOMY AND AMBRIDGE.
AMOUNTS OF OVER AN INCH ARE LIKELY IN A SHORT PERIOD OF TIME.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS.

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 25, 4:15 PM EST to 6:30 PM EST
Where
Allegheny County, Pittsburgh
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Slow-moving thunderstorms produced over 2 inches of rain in less than one hour across the suburbs of Pittsburgh. This heavy rain forced Sewickley Creek out of its banks in Sewickley Heights, flooding Fern Hollow Road. Across the North Hills, the heavily traveled Babcock Boulevard between McKnight Road and Thompson Run Road was closed for a period of time due to roadway flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307015.